Last Update 22:47
Thursday, 19 October 2017

No dye: Cancer patients' gray hair darkened on immune drugs

new immunotherapy drugs may restore hair pigment, at least in patients with lung cancer

AP , Monday 24 Jul 2017
Reuters
Share/Bookmark
Views: 2355
Share/Bookmark
Views: 2355

Cancer patients' gray hair unexpectedly turned youthfully dark while taking novel drugs, and it has doctors scratching their heads.

Chemotherapy is notorious for making hair fall out, but the 14 patients involved were all being treated with new immunotherapy drugs that work differently and have different side effects. A Spanish study suggests that may include restoring hair pigment, at least in patients with lung cancer.

With the first patient, "we thought it could be an isolated case," said Dr. Noelia Rivera, a dermatologist at Autonomous University of Barcelona.

But she said the research team found the same thing when they asked other patients for photos from before treatment.

The 14 cases were among 52 lung cancer patients being followed to see whether they developed bad side effects from the drugs - Keytruda, Opdivo and Tecentriq.

While most patients did not have a color change, the 14 cases suggest it's not an isolated finding. In 13 patients, hair turned darkish brown or black. In one patient, it turned black in patches.

In another odd twist, the same drugs have been linked previously with hair losing color in patients with another cancer, melanoma.

All but one of the 14 patients in the Spanish study had at least stable disease and responded better to treatment than other patients, suggesting that hair darkening might be an indication that the drugs are working, the researchers said.

Rivera said they are continuing the study to search for an explanation and to see if the cases are just a fluke.

"It's a fascinating report - one of those things that comes out of the blue," said Dr. June Robinson, a Northwestern University research professor in dermatology. Robinson is also editor of the medical journal JAMA Dermatology, which published the study online this month.

She said the results deserve a deeper look but cautioned that it's way too soon to suggest that they might lead to new treatments for gray hair.

Rivera noted that the study drugs have serious side effects that make them unsafe for healthy people. But if it's confirmed that they do change hair color, a different drug could be developed to treat gray hair, she said.

The pharmaceutical industry has previously capitalized on unexpected drug side effects; examples include the male pattern baldness drug Propecia, the eyelash growing drug Latisse, and Botox anti-wrinkle injections. Active ingredients in these drugs were initially approved to treat enlarged prostates, eye pressure problems, and eye muscle spasms.

Short link:

 

Email
 
Name
 
Comment's
Title
 
Comment
Ahram Online welcomes readers' comments on all issues covered by the site, along with any criticisms and/or corrections. Readers are asked to limit their feedback to a maximum of 1000 characters (roughly 200 words). All comments/criticisms will, however, be subject to the following code
  • We will not publish comments which contain rude or abusive language, libelous statements, slander and personal attacks against any person/s.
  • We will not publish comments which contain racist remarks or any kind of racial or religious incitement against any group of people, in Egypt or outside it.
  • We welcome criticism of our reports and articles but we will not publish personal attacks, slander or fabrications directed against our reporters and contributing writers.
  • We reserve the right to correct, when at all possible, obvious errors in spelling and grammar. However, due to time and staffing constraints such corrections will not be made across the board or on a regular basis.
Latest

© 2010 Ahram Online.